Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Have low testosterone. On TRT. Started experiencing dizziness and panic attacks. Side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
I have been put on androgel for low testosterone. I started at 2.5g with no issues, but it also didn't increase my testosterone. I was raised to 5g and, at first, enjoyed increased energy and libido. However, about six weeks into the increased dose, I started experience dizziness and panic attacks. After reducing the dose back to 2.5g for a couple of months, I again increased to 5g and again, six weeks into the increased dose, began to experience dizziness and panic attacks. I am now on 2.5g. I have addressed my panic disorder through CBT, and have been given Mirtazapine 15mg (for 8 months now), which seems to have helped. I do still experience daily dizziness, but is is less severe. My endocrinologist would like to titrate me back up on TRT using a pump instead of the packets, as he says he can titrate me more gradually this way. Is there any correlation between TRT and increased anxiety/panic attacks?
Posted Thu, 21 Mar 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 11 hours later
Dear XXXXXXX
Thanks for writing in. You are being put on TRT bcoz of low testosterone. So TRT is logical and necessary. All said and done we want to maintain all hormones including testosterone in normal ranges. So if normal levels which are present in every male donot cause panic attacks in them why should it cause in you? So the problem is exogenous TRT is that it cant replicate the endogenous physiological secretion exactly, resulting in peaks and troughs in Testo levels. The peaks and fluctuation in levels infact can sometimes result in mood disturbances and depression not exactly panic attacks though. If you ask me pump is a much better option for TRT and avoids peaks and troughs and fluctuations and dose can be very finely titrated to maintain normal levels. So there is some correlation with TRT and mood disturbances. This only makes the case for pump stronger.
Hope this helps.
Shivaprasad
Above answer was peer-reviewed by
 
Follow-up: Have low testosterone. On TRT. Started experiencing dizziness and panic attacks. Side effect? 12 hours later
Dr. XXXXXXX

Thank you so much for your answer -- it's the first answer to my question that has made any sense. I have one follow-up question...

How is the gel delivery via pump more likely to mitigate peaks and troughs and fluctuations better than using the current 2.5g or 5g packets?

Many thanks,
XXXXXXX
 
 
Answered by Dr. Rahul Tawde 11 hours later
By pump small quantities are delivered continuously so that there are no peaks. Absorption is uniform and constant. With gel absorption is not that uniform and somewhat erratic. This results is some variation in plasma levels of testosterone. Testosterone gel is not what is given via pump but testosterone itself in liquid formulation.
Shivaprasad
Above answer was peer-reviewed by
 
Follow-up: Have low testosterone. On TRT. Started experiencing dizziness and panic attacks. Side effect? 48 minutes later
Ah I see. When I say pump, I think it's still a gel, but doses are measured out with a pumping action. I was not aware there was a pump that would pump testosterone directly into my system. Interesting!
 
 
Answered by Dr. Rahul Tawde 2 hours later
You mean androgel pump. Thats right. But there are other topical formulations available in pump form. I thought they may be trying one of these since they had already tried gel preparation. Doesnt matter. there isnt any pump that delivers directly it has to be absorbed thtu skin and subcut tissue.Testo pellets can be implanted in subcut tissue.
Thanks
Shivaprasad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor